Colorado, 2010

Tornadoes and Hail in Colorado, May 25, 2010

May 25, 2010 · NWS PUB · 26 events in 2 counties and zones

Severe thunderstorms produced large hail over portions of Kiowa and Baca Counties. Numerous non-mesocyclone tornadoes (landspouts) occured in eastern Kiowa County, yielding no significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced large hail over portions of Kiowa and Baca Counties. Numerous non-mesocyclone tornadoes (landspouts) occured in eastern Kiowa County, yielding no significant damage. Two tornadoes in east central Baca County damaged a mobile home and outbuildings, and destroyed fencing and cottonwood trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:17 PM MST, 14 minutes earlier.

Area forecast discussion, May 25, 2:17 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT TUE MAY 25 2010

.SHORT TERM...
(TONIGHT AND TOMORROW)

...THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

CURRENTLY...SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE FORMING ALONG
THE FAR EASTERN PLAINS ALONG A DRYLINE. WITH DEWPOINTS IN THE 40S
AND 50S THERE WILL BE SUFFICIENT MOISTURE TO ALLOW FOR CONVECTION.
WITH A WEAK SURFACE FRONT AND A WEAK TROUGH ALOFT MOVING THROUGH THE
AREA THERE SHOULD BE ENOUGH LIFT TO ALLOW FOR CONVECTION THIS
AFTERNOON AND EVENING. THESE STORMS WILL EXTEND AS FAR EAST AS THE I
25 CORRIDOR. THE STRONGEST STORMS WILL BE ALONG THE
COLORADO...KANSAS BORDER.

TONIGHT...THE WEAK UPPER LEVEL TROUGH MOVING THROUGH SOUTHERN
COLORADO...AND SOUTHEASTERLY FLOW KEEPING DEWPOINTS HIGH...WILL
ALLOW FOR A GOOD CHANCE TO CONTINUE CONVECTION WELL INTO THE
EVENING. ALL SHOWERS AND THUNDERSTORMS SHOULD BE OVER BY 2 AM
TOMORROW MORNING. WITH CLEARING SKIES DUE TO THE WEAK RIDGE OVER THE
AREA AND LIGHT WINDS...AREAS OF PATCHY FOG SHOULD DEVELOP ALONG THE
EASTERN PLAINS AND SPREAD EASTWARD TO THE I 25 CORRIDOR THROUGH THE
MID MORNING HOURS. THIS FOG SHOULD LIFT BY 9 AM.

TOMORROW. STRONG SOUTHEASTERLY FLOW WILL DOMINATE THE WEATHER
PATTERN TOMORROW AFTERNOON. THIS SOUTHEASTERLY FLOW WILL CONTINUE TO
POOL SURFACE MOISTURE INTO THE EASTERN PLAINS AND THE I 25 CORRIDOR.
ANOTHER TROUGH MOVING THROUGH THE UPPER LEVEL FLOW WILL ALLOW FOR A
CHANCE OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TOMORROW
AFTERNOON. JMC

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

STRONG...BUT SLOW MOVING UPPER TROUGH FORECAST TO OOZE EASTWARD
ACROSS THE WESTERN U.S. THE NEXT FEW DAYS...WHILE UPPER RIDGE
REMAINS IN PLACE OVER THE CENTRAL PLAINS. THIS SET-UP WILL PROVIDE
PERSISTENT SOUTHERLY FLOW ACROSS COLORADO...WITH MOIST AIR MASS
OVER THE PLAINS GRADUALLY WORKING WESTWARD OVER THE MOUNTAINS BY
FRIDAY. SHOULD BE ENOUGH INSTABILITY FOR ISOLATED TSRA OVER THE
EASTERN MOUNTAINS AND PLAINS THU...THEN EMPHASIS SHIFTS WESTWARD
FRIDAY...WITH BOTH NAM AND GFS POINTING TOWARD WEAK WAVE AND
BETTER COVERAGE OF CONVECTION OVER THE SAN JUANS FRIDAY AND FRIDAY
NIGHT. MAX TEMPS SHOULD BE FAIRLY WARM ALL AREAS...THOUGH MEX
GUIDANCE NUMBERS LOOK A LITTLE TOO HOT GIVEN RATHER MODEST 700 MB
TEMPS AROUND 10C. WESTERN LOW BEGINS TO EJECT EASTWARD SAT...WITH
STRENGTHENING UPPER LEVEL WINDS AND DRYLINE SHARPENING UP OVER THE
PLAINS. COULD SEE SOME SEVERE STORMS OVER THE SOUTHEAST IF
EVERYTHING COMES TOGETHER RIGHT...THOUGH STILL SOME POTENTIAL FOR
PRECIP KILLING DRY SLOT TO SPREAD OVER MUCH OF THE AREA AS LOW
TRACKS JUST NORTH. FOR NOW...ISOLATED POPS AREAWIDE SHOULD BE
FINE. WILL BE WINDY SAT INTO AT LEAST EARLY SUN...NO MATTER WHAT
THE TRACK OF THE UPPER LOW...WITH FIRE WEATHER CONCERNS INCREASING
OVER THE SAN LUIS VALLEY BOTH DAYS. DRY CONDITIONS EXPECTED IN THE
WAKE OF THE LOW AND COLD FRONT SUN...BEFORE LOW LEVEL MOISTURE
BEGINS TO SURGE WESTWARD AGAIN MON/TUE OVER THE PLAINS. --PETERSEN

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE TAF SITES.
THERE IS A POSSIBILITY FOR SHOWERS AND THUNDERSTORMS NEAR KCOS AND
KPUB LATE THIS AFTERNOON AND EARLY EVENING. GUSTY WINDS WILL
CONTINUE AT ALL THREE TAF SITES UNTIL THE INVERSION TAKES OVER MID
EVENING. WITH WEAK WINDS AND CLEARING SKIES OVERNIGHT THERE IS A
GOOD CHANCE FOR PATCHY FOG TOMORROW MORNING ALONG THE I 25
CORRIDOR AND THE EASTERN PLAINS. THIS FOG SHOULD LIFT BY 9 AM.
THIS FOG AND THE SUBSEQUENT LOW CEILINGS MAY LOWER CONDITIONS
BELOW VFR IN THE VICINITY OF KCOS AND KPUB. JMC

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/10
Hazardous weather outlook, May 25, 6:00 AM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE MAY 25 2010

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A NORTHWARD MOVING WARM
FRONT AND RETURNING MOISTURE TO PRODUCE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.  STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER THE FAR EASTERN PLAINS WITH HAIL UP TO AN INCH IN
DIAMETER AND STRONG OUTFLOW WIND GUSTS TO NEAR 60 MPH BEING THE MAIN
THREATS.  SHEAR PROFILES INDICATE THE POSSIBILITY OF ONE OR TWO
TORNADOES...ESPECIALLY OVER EASTERN BACA COUNTY FOR LATE THIS
AFTERNOON.  THUNDERSTORMS WILL MOVE EAST INTO WESTERN KANSAS BY THIS
EVENING.

AS THE WARM FRONT LIFTS NORTH ACROSS THE EASTERN PLAINS THIS
EVENING...THUNDERSTORMS ARE FORECAST TO DEVELOP NORTH OF U.S.
HIGHWAY 50 AND CONSOLIDATE INTO AN EASTWARD MOVING CONVECTIVE
COMPLEX.  LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY OUTFLOW
WINDS WILL BE THE PRIMARY THREATS THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE REGION THROUGH THE PERIOD. THE BEST CHANCE FOR STRONGER
STORMS WILL BE SATURDAY WHEN ANOTHER UPPER LEVEL STORM SYSTEM
MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT OVER EASTERN COLORADO.

88/34

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

15 tornado, 8 hail, 3 funnel cloud. Local standard time, as filed.

Tornado, Kiowa

When
May 25, 2:31 PM MST to 2:41 PM MST
Where
Kiowa County, 5.5 mi SW of Towner to 5.37 mi SW of Towner
Rating
EF0
Path length
0.13 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.411, -102.148

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:31 PM MST to 2:33 PM MST
Where
Kiowa County, 3.55 mi SW of Towner to 3.54 mi SW of Towner
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.431, -102.122

A brief landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:32 PM MST to 2:40 PM MST
Where
Kiowa County, 4.14 mi SW of Towner to 4 mi SW of Towner
Rating
EF0
Path length
0.14 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
38.424, -102.130

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:37 PM MST to 3:03 PM MST
Where
Kiowa County, 4.72 mi SW of Towner to 5.05 mi SW of Towner
Rating
EF0
Path length
0.36 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.418, -102.137

A tornado occurred over open country causing no damage.

Tornado, Kiowa

When
May 25, 2:41 PM MST to 2:48 PM MST
Where
Kiowa County, 4.98 mi SW of Towner to 4.8 mi SW of Towner
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.416, -102.141

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:48 PM MST to 2:55 PM MST
Where
Kiowa County, 5.15 mi SW of Towner to 4.89 mi SW of Towner
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.415, -102.144

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:48 PM MST to 2:49 PM MST
Where
Kiowa County, 4.62 mi SW of Towner to 4.53 mi SW of Towner
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.419, -102.135

A landspout occurred over open country causing no damage.

Tornado, Kiowa

When
May 25, 2:55 PM MST to 3:03 PM MST
Where
Kiowa County, 5.37 mi SW of Towner to 5.05 mi SW of Towner
Rating
EF0
Path length
0.32 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.412, -102.146

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:56 PM MST to 2:58 PM MST
Where
Kiowa County, 4.45 mi ESE of Sheridan Lake to 4.53 mi ESE of Sheridan Lake
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.441, -102.216

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 2:56 PM MST to 2:58 PM MST
Where
Kiowa County, 4.64 mi ESE of Sheridan Lake to 4.76 mi ESE of Sheridan Lake
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.438, -102.215

A landspout occurred over open country and caused no damage.

Tornado, Kiowa

When
May 25, 3:07 PM MST to 3:12 PM MST
Where
Kiowa County, 5.05 mi E of Sheridan Lake to 3.86 mi E of Sheridan Lake
Rating
EF0
Path length
1.2 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
38.456, -102.198

A landspout occurred over open country and caused no damage.

Hail, Kiowa

When
May 25, 3:12 PM MST to 3:17 PM MST
Where
Kiowa County, 4.87 mi E of Sheridan Lake
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.470, -102.200

Hail, Kiowa

When
May 25, 3:13 PM MST to 3:18 PM MST
Where
Kiowa County, 3.53 mi ENE of Brandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.370

Tornado, Kiowa

When
May 25, 3:18 PM MST to 3:20 PM MST
Where
Kiowa County, 4.52 mi W of Towner to 4.33 mi W of Towner
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.469, -102.163

A landspout occurred over open country and caused no damage.

Hail, Baca

When
May 25, 3:36 PM MST to 3:41 PM MST
Where
Baca County, 7.66 mi SSE of Vilas
Measured
2 in hail
Reported by
Public
Coordinates
37.270, -102.390

Hail, Baca

When
May 25, 4:14 PM MST to 4:19 PM MST
Where
Baca County, 5.85 mi SW of Walsh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.310, -102.340

Tornado, Kiowa

When
May 25, 4:20 PM MST to 4:21 PM MST
Where
Kiowa County, 4.15 mi N of Towner to 4.28 mi N of Towner
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.530, -102.080

A landspout occurred over open country and caused no damage.

Hail, Baca

When
May 25, 4:32 PM MST to 4:37 PM MST
Where
Baca County, 0.88 mi NW of Walsh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -102.290

Funnel Cloud, Baca

When
May 25, 4:40 PM MST to 4:45 PM MST
Where
Baca County, 6.92 mi SE of Stonington
Reported by
Trained Spotter
Coordinates
37.230, -102.090

Hail, Baca

When
May 25, 4:45 PM MST to 4:50 PM MST
Where
Baca County, 3.85 mi W of Stonington
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.300, -102.250

Hail, Baca

When
May 25, 4:45 PM MST to 4:50 PM MST
Where
Baca County, 0.55 mi W of Walsh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Funnel Cloud, Baca

When
May 25, 5:21 PM MST to 5:26 PM MST
Where
Baca County, 1.79 mi ENE of Stonington
Reported by
Law Enforcement
Coordinates
37.310, -102.150

Hail, Baca

When
May 25, 5:44 PM MST to 5:49 PM MST
Where
Baca County, 5.66 mi ENE of Walsh
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.400, -102.180

Funnel Cloud, Baca

When
May 25, 5:50 PM MST to 5:55 PM MST
Where
Baca County, 8.28 mi NNE of Stonington
Reported by
Law Enforcement
Coordinates
37.410, -102.120

Tornado, Baca

When
May 25, 6:52 PM MST to 6:56 PM MST
Where
Baca County, 8.42 mi ENE of Walsh to 7.96 mi ENE of Walsh
Rating
EF0
Path length
1.05 mi
Path width
75 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.430, -102.140

A tornado moved northwest and damaged a mobile home and some outbuildings, then moved over open fields.

Tornado, Baca

When
May 25, 7:00 PM MST to 7:07 PM MST
Where
Baca County, 7.18 mi NE of Walsh to 7.83 mi NE of Walsh
Rating
EF1
Path length
2.48 mi
Path width
300 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.438, -102.171

A large tornado moved north northwest and damaged fencing and uprooted cottonwood trees along Bear Creek northwest of Bartlett.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231625, 236599, 231627, 231861, 231648, 231631, 231863, 231629, 236666, 236668, 231649, 231635, 231634, 231651, 231637, 231639, 231642, 231643, 231615, 231644, 231645, 231617, 231646, 231619, 231654, 231658.